Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 33, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 24, 2013, 3:51 PM PDT for San Diego County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2013, 3:51 PM PDT (22:51 UTC)
- Expired
- Aug 24, 2013, 5:45 PM PDT
- In force
- 114 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843 WGUS56 KSGX 242251 FFWSGX CAC073-250045- /O.NEW.KSGX.FF.W.0033.130824T2251Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 351 PM PDT SAT AUG 24 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...THIS INCLUDES THE CITY OF BORREGO SPRINGS AND SHELTER VALLEY... * UNTIL 545 PM PDT * AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS CAPABLE OF PRODUCING FLASH FLOODING FROM SHELTER VALLEY TO JUST SOUTH OF BORREGO SPRINGS. THIS INCLUDES PORTIONS OF HIGHWAY 78 NEAR AND EAST OF SCISSORS CROSSING. * THE STORM PRODUCING FLASH FLOODING WILL CONTINUE TO MOVE NORTHEAST AT 10 MPH. IF CURRENT MOVEMENT CONTINUES...BORREGO SPRINGS WILL BE UNDER THE THREAT OF FLASH FLOODING AFTER 415 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655 $$ MAXWELL
2 follow-up statements
521 WGUS76 KSGX 242324 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 424 PM PDT SAT AUG 24 2013 CAC073-250045- /O.CON.KSGX.FF.W.0033.000000T0000Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 424 PM PDT SAT AUG 24 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LOCALLY HEAVY RAINS OVER THE WARNED AREA...MAINLY TO THE EAST OF SHELTER VALLEY AND SOUTH OF HIGHWAY 78. HOWEVER...THE INTENSITY OF THE RAINFALL HAD LOWERED SINCE 345 PM. SOME LOCAL FLASH FLOODING IS STILL POSSIBLE LATE THIS AFTERNOON ALONG HIGHWAY 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655 $$ MAXWELL
089 WGUS76 KSGX 242338 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 438 PM PDT SAT AUG 24 2013 CAC073-242347- /O.CAN.KSGX.FF.W.0033.000000T0000Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 438 PM PDT SAT AUG 24 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN DIEGO COUNTY... THE PRECIPITATION RAPIDLY DIMINISHED OVER EASTERN SAN DIEGO COUNTY BETWEEN 400 PM AND 430 PM. ONLY LIGHT SHOWERS REMAINED AT 430 PM. LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:24 PM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 24, 1:24 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
124 PM PDT SAT AUG 24 2013
.SYNOPSIS...
MONSOONAL MOISTURE AND REMNANTS OF TROPICAL STORM IVO WILL SPREAD
NORTHWARD INTO THE SOUTHEASTERN HALF OF SOUTHERN CALIFORNIA FOR THE
NEXT FEW DAYS WITH THE GREATEST INFLUX SUNDAY AND MONDAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...AND A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WEST OF THE MOUNTAINS.
THERE WILL BE A NOTICEABLE INCREASE IN HUMIDITY BY MONDAY...BUT
TEMPERATURES SHOULD REMAIN NEAR NORMAL. OCCASIONAL INTRUSIONS OF
MONSOONAL MOISTURE LOOK LIKELY THROUGH NEXT WEEK AS THE WESTERLIES
RETREAT FARTHER TO THE NORTH.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE MARINE STRATUS MADE A GOOD RUN INLAND OVERNIGHT ALONG THE COAST
AND WAS HOLDING OVER THE COASTAL WATERS AND AT SOME BEACHES UNDER A
STRONG INVERSION AT 1 PM PDT. WEAK ONSHORE GRADIENTS WERE PRESENT.
SATELLITE IMAGERY SHOWED STREETS OF CU STREAMING NW THROUGH THE
IMPERIAL AND COACHELLA VALLEYS...AND A FEW VERY STRONG
THUNDERSTORMS. THIS SUGGESTS THE HIGH DEWPOINT LAYER IS DEEPENING
TODAY AND TONIGHT. LATEST GPS SOUNDERS SHOW PWS APPROACHING TWO
INCHES IN THE LOWER DESERTS ALREADY. DEWPOINTS HAVE JUMPED
CONSIDERABLY FROM LEVELS THIS MORNING AT RAWS SITES IN THE
MOUNTAINS. THIS WILL SUPPORT MORE THUNDERSTORMS THROUGH THE
REMAINDER OF THE AFTERNOON.
EXPECT THE MARINE LAYER STRATUS WILL BE DISRUPTED AND LESS
WIDESPREAD OVER COASTAL AREAS FOR THE NEXT FEW DAYS. TEMPERATURES
SHOULD REMAIN QUITE WARM AGAIN INLAND AND NEAR NORMAL ALONG THE
COAST BUT WITH INCREASED DEWPOINTS INTO MON. THERE IS A SLIGHT
CHANCE OF SHOWERS...BUT BASICALLY EXPECTING A PARTLY SUNNY DAY WEST
OF THE MOUNTAINS SUN. AND BECOMING STORMY OVER THE MOUNTAINS AND
INTO THE DESERTS AS THE DEEP MOIST LAYER CONVECTS UNDER THE STRONG
AUGUST SUN. THERE MAY BE COMPLEX BOUNDARIES AND OUTFLOWS SET UP FROM
CONVECTION OVERNIGHT AS WELL. A FLASH FLOOD WATCH IS IN EFFECT FOR
THE MOUNTAINS AND DESERTS WHERE HIGH DEWPOINT AIR WILL LIKELY FEED
EXCESSIVE RAINFALL RATES IN STRONG CONVECTION.
MOISTURE WILL STEADILY INCREASE OVER THE REGION THROUGH MON AS
TROPICAL STORM IVO DRIFTS NORTH OFF THE BAJA PENINSULA. THIS STORM
IS FORECAST TO WEAKEN TO A REMNANT LOW WELL SOUTH OF SAN DIEGO...
HOWEVER...MOISTURE ASSOCIATED WITH IT WILL CONTINUE TO MOVE NE OVER
SOCAL WITH INCREASING CLOUDS AND POPS. FOR SUN NIGHT THROUGH MON...
WIDESPREAD DEEP TROPICAL MOISTURE WITH PWS IN EXCESS OF TWO INCHES
SHOULD RESULT IN WIDESPREAD CLOUDS/SHOWERS/AND SCATTERED TSTMS.
CLOUDS COULD INHIBIT INTENSE CONVECTION AND RESULT IN A MORE
STRATIFORM RAIN PATTERN. GIVEN THE DEEP SATURATION OF THE AIRMASS
THOUGH...IT WILL NOT TAKE MUCH FOR MODERATE/LOCALLY HEAVY RAINFALL
TO ACCUMULATE...ESPECIALLY IN THE MTNS WHERE THE AIRMASS IS LIFTED.
POPS ARE HIGH OVER THE ELEVATED TERRAIN AND LOWER TOWARD THE COAST
WHERE THE FORCING IS HARDER TO PINPOINT. MODELS CONTINUE TO FAVOR
THE EASTERN PORTION OF THE CWA FOR WIDESPREAD MOD/HEAVY RAINFALL.
SOME DECREASE IN MOISTURE IS LIKELY AFTER MON...AS THE REMNANTS OF
IVO EXIT THE AREA...HOWEVER MOISTURE STILL LOOKS SUFFICIENT FOR
AFTERNOON CONVECTION IN THE MTNS/DESERTS. NO BIG CHANGES THROUGH
NEXT WEEK AS WE REMAIN UNDER THE BROAD CIRCULATION OF THE
SUBTROPICAL HIGH CENTERED OVER THE SOUTHERN PLAINS/ROCKIES. PERIODIC
SURGES OF MONSOONAL MOISTURE ARE POSSIBLE WITH ASSOCIATED CLOUDS AND
TSTMS...MAINLY IN THE MOUNTAINS/DESERTS.
&&
.AVIATION...
242030Z...COAST/VALLEYS...PATCHY LOW CLOUDS LINGERING AT THE BEACHES
THIS AFTERNOON. BASES ARE BETWEEN 700 AND 1000 FT MSL AND TOPS ARE
BETWEEN 800 AND 1200 FT MSL. PATCHES OF LOW CLOUDS AND FOG WILL
LIKELY RETURN TO THE COASTAL AREAS AFTER 06Z WITH SIMILAR BASES AND
TOPS...BUT MAY NOT IMPACT COASTAL TAF SITES. IF LOW CLOUDS AND FOG
DO MOVE INTO THE COASTAL AREAS...THEY WILL LIKELY CLEAR BY 17Z SUN.
OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT.
MTNS/DESERTS...ISOLATED THUNDERSTORMS OVER THE MTNS AND DESERTS THIS
AFTN/EVENING WITH SCT-BKN CLOUDS LAYERED 3000 FT TO 35000
FT...DISSIPATING OVERNIGHT. MORE WIDESPREAD TSTM ACTIVITY SUNDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
MOUNTAINS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...PGHazardous weather outlook, Aug 24, 5:30 AM PDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 530 AM PDT SAT AUG 24 2013 CAZ055-056-058-060>062-250100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 530 AM PDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY FOR RIVERSIDE AND SAN DIEGO COUNTIES...WITH LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY AND MONDAY...THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL AND FLASH FLOODING. FOR TUESDAY THROUGH FRIDAY...AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-050-250100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 530 AM PDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY AND MONDAY...CHANCE OF THUNDERSTORMS WITH ISOLATED FLASH FLOODING...MAINLY NEAR THE FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:16 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 74 min |
| Aug 24, 2:57 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 78 min |
| Aug 24, 4:32 PM PDT | Blowing Dust Advisory | SGX | San Bernardino | 88 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.